Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 12, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 9, 1997, 3:14 PM EDT for Henderson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1997, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 9, 1997, 7:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Henderson County, NC
The radar
The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 091914 FFWGSP NCC089-092315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 314 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...NORTHERN HENDERSON COUNTY FALSH FLOODING WAS OCCURRING IN MILLS RIVER AT 310 PM...WHERE BOYLSTON CREEK HAD SURGED OUT OF ITS BANKS. WITH MORE RAIN HEADING TOWARDS THE AREA...FLASH FLOOD CONDITIONS WILL CONTINUE AND WORSEN. THE SOUTH FORK OF MILLS RIVER WILL ALSO LIKELY RISE OUT OF ITS BANKS. LOWLAND AREAS SUBJECT TO FLOODING SHOULD BE EVACUATED6. PEOPLE IN AREAS THAT ARE PRONE TO FLOODING SHOULD BE ALERT FOR RAPIDLY RISING WATER...AND GO TO HIGHER GROUND IMMEDIATELY. ZOLTOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:00 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 200 PM EDT WED JUL 9 1997 WSFOS: POPS/WORDING TNGT DEPEND ON CVRG AT ISSUANCE AND ANY SELS ACTIONS. MOST LIKELY 50-60 PCT ALL AREAS. FEEL LOW CLDS WL BE WIDESPREAD ESPLY ERLY TOMORROW. DISC: MAIN WEATHER PLAYER WILL BE MESO VORT CENTER MOVG INTO WESTERN NC ATTM. CONVECTION HAS FIRED MAINLY IN TWO AREAS...AROUND THE MVC ITSELF...AND IN THE AREA OF LLVL CONVERGENCE AHEAD OF THE SYSTEM ACRS THE WESTERN PART OF THE UPSTATE. RADAR TRENDS AT ISSUANCE WILL DETERMINE POPS TNGT...PROBABLY IN THE 50-60 PCT RANGE MOST AREAS. CONVECTION AROUND THE MVC WILL LIKELY PRODUCE LOCALLY 1-3 INCHES OF RAIN AS IT MOVES ACRS THE NC MOUNTAINS THIS EVENING...BELOW CURRENT FFG VALUES. STILL APPEARS TO BE ENUF INSTABILITY AND WIND ENERGY FOR SOME SEVERE. NGM HAS GOOD HANDLE ON THE TIMING OF THE MVC...MOVG IT FROM NEAR TYS TO CLT BETWEEN 18 AND 06Z. FEEL PCPN CVRG WL DROP OFF QUICKLY BEHIND THE SYSTEM AS FORCING SHIFTS EAST. MAY NOT NEED POPS AFTER MIDNIGHT FOR THE WESTERN 2/3RDS OF MY CWA...WITH ACTIVITY ENDING BY DAYBREAK ARND CHARLOTTE. LATEST MODEL DATA(NO GRIDS YET) SUGGEST LLVL MSTR WL HANG ARND AS WEAK FRONT SWINGS THROUGH THE AREA. THIS MAY LEAD TO STUBBORN LOW CLOUDINESS THROUGH MUCH OF THE DAY THURS...AND MY TEMPS LEAN CLOSER TO THE COOLER FAN NUMBERS. AVL 63/81/61/82 6001 CLT 70/85/68/88 5000 GSP 68/86/66/87 5001 JOHNSTONE
In the hours before
Special weather statement, Jul 9, 11:12 AM EDT, 4 hours 2 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-092300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1112 AM EDT WED JUL 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST GEORGIA AND THE WESTERN CAROLINAS THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM CENTRAL TENNESSEE INTO THE WESTERN CAROLINAS AND NORTHEAST GEORGIA THIS AFTERNOON...PROVIDING THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. THE COMBINATION OF HIGH AMOUNTS OF LOW LEVEL MOISTURE...AND PLENTY OF SUNSHINE AHEAD OF THE UPPER LEVEL DISTURBANCE...WILL PROVIDE ENOUGH INSTABILITY TO SUPPORT SOME SEVERE THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE FOOTHILL AND PIEDMONT AREAS OF THE WESTERN CAROLINAS...WHERE INSTABILITY WILL BE THE HIGHEST. DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREAT...WITH LARGE HAIL ALSO POSSIBLE. THUNDERSTORMS WILL SPREAD INTO NORTHEAST GEORGIA AND THE MOUNTAINS OF NORTH CAROLINA DURING THE EARLY AFTERNOON HOURS...WITH ACTIVITY GRADUALLY SPREADING EAST LATER IN THE DAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR THE COMMERCIAL MEDIA FOR THE LATEST INFORMATION. JOHNSTONE END
Local storm report, Jul 9, 2:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
254 PM EDT WED JUL 09 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
235 PM MILLS RIVER NC 1.75 INCH HAIL
07/09/97 HENDERSON REPORT FROM MILLS RIVER
FIRE DEPT FORWARDED BY
HENDERSON CO SHERIFF
JZNearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.